Heart & Cardiology/slow pulse.

Advertisement


Question
QUESTION: dr ahmed,I have a-fib.dont get attacks but somrtimes pressure runs high.my doctor has me on cozaar,amplodine and lebatol.I have pulse rate that is usually between 45-50.i never get dizzy but I told doctor I should not take lebatolol.if my blood pressure increases I cant take labetalol with a pulse of 50.he is stubborn about me taking labetalol,i like him and don't want another doctor.is there another medicine besides labetalol that will bring down my pressure.i have diabetes.if I could mention another med he might listen to me.thanks

ANSWER: Hi, http://blog.myheart.net/tag/atrial-fibrillation/

Are you in sinus rhythm or are you in atrial fibrillation at baseline, i'm guessing by the fact you don't have attacks that you are in sinus. The reason i ask - if you are in atrial fibrillation, a goal of medication is rate control, and you appear very well rate controlled with a pulse in the 40's.

If you truly are in sinus rhythm then its probably best you avoid beta blocker medication if possible if you are concerned it may go lower. If you are in atrial fibrillation all the time then you may want to continue the medications to sustain the rate control. Labetalol, unlike most other beta blockers offers effective blood pressure control also which is probably why your dr wants to use it. It appears you require 3 medications to control BP so im guessing you have a pretty high BP. There are several other options, in terms of blood pressure control, one option for effective control would be a diuretic such as chlorthalidone, another option would be spironolactone, an aldosterone antagonist. Importantly the cozaar and the amlodipine should be at maximally tolerated doses prior to addition of another agent,

Hope that was helpful,


---------- FOLLOW-UP ----------

QUESTION: sometimes when I take my blood pressure I am anxious and the first reading is 185.about ten minutes and 4 readings later blood pressure is 138/78 can a few minutes of blood pressure 185 damage the heart or does it have to be an extended time

Answer
Hi,

In terms of damage to the heart, short lived elevations of blood pressure are unlikely to cause any effect. In some cases, the blood pressure gets very high (such as >200's/100's) and this can lead to symptoms such as shortness of breath and chest pain. The anxiety accompanying measurement of blood pressure is well described and similar to a form of white coat effect. To be truly accurate one should sit down and relax for 5 minute prior to measurement. In my clinic when detailing blood pressure, several measurements are taken automatically minutes apart with the first reading discarded and the rest averaged.

Hope that was helpful,  

Heart & Cardiology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Mustafa Ahmed MD

Expertise

Cardiology, Interventional Cardiology, Cardiac Surgery, Hypertension, Pulmonary Embolism, Structural and Valve Disease

Experience

Board Certification Internal Medicine and Cardiology Interventional and Structural Cardiology

Organizations
http://blog.myheart.net

Publications
Multiple Publications In High Quality Peer Reviewed Journals. Internationally Recognized.

Education/Credentials
MD from The Royal Victoria University of Manchester, England Medicine, Cardiology, Interventional Cardiology, Research Training - University of Alabama

©2016 About.com. All rights reserved.